Maine, 2025

Damaging Winds in Maine, June 5, 2025

June 5, 2025 · NWS CAR · 12 events in 3 counties and zones

Thunderstorms developed across northern Maine during the afternoon and evening of the 5th. to southeast Aroostook counties producing damaging winds at times along its track.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across northern Maine during the afternoon and evening of the 5th. An isolated severe thunderstorm tracked from northwest Piscataquis...across northern Penobscot...to southeast Aroostook counties producing damaging winds at times along its track. The storm track across Piscataquis county ran from near Chamberlain Lake...across northern portions of Baxter State Park...to Grand Lake Matagamon where the storm crossed into northern Penobscot county. The storm crossed northern Penobscot county and exited into southeast Aroostook county to the north of Moro Plantation. The storm then tracked across southeast Aroostook county to Littleton where the storm exited across New Brunswick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 5, 2:58 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 5, 2:58 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
358 PM EDT Thu Jun 5 2025

.SYNOPSIS...
A cold front crosses the region this afternoon. The front will
stall across the Gulf of Maine tonight into Friday. Low pressure
will cross the area Saturday followed by high pressure on
Sunday. An upper-level low will set up to the west of Maine for
Monday into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
This evening, convective cells develop and move through the
region as a cold front gradually passes over Maine. These cells
are currently producing lightning. Sounding analysis shows
favorable CAPE, CIN, DCAPE, lapse rates, effective shear, and moisture
content for further storm development into this evening, with
this risk being confined to the north this afternoon, and the
interior Downeast, Bangor region, and Upper Penobscot Valley
this afternoon into evening. Northern region roughly has around
1,500 J/kg, and roughly around 2,100 J/kg down south. Coastal
areas are not expected to see severe weather due to the
stabilizing sea breeze coming off of the Gulf of Maine.

These convective cells could bring periods of strong gusts,
heavy rain, and potential for some small hail. DCAPE values and
dry air aloft in southern areas are especially favorable for
gusts, which have begun to be reported in southern regions.
Corfidi vectors continue to show a potential for some periods
of slow storm motion that could cause some flash flood concerns,
especially if storms train over one location. Continue to
monitor forecast and practice lightning safety if outdoors at
all.

Tonight, front passes over Maine and goes into the maritimes.
Skies stay overcast, with some isolated rain showers Downeast
behind the front. Some wildfire haze moves its way in from the
the northwest overnight into tomorrow morning, lingering in
northern counties. Potential for some patchy fog over the waters
and southern areas, given high humidities and light winds.
Soundings indicate favorable inversions in the far northwest
portions of Maine, but at this time, not confident that the air
will be humid enough for fog development. Brief period of
clearing in the north late tonight, which could drop
temperatures a degree or two. Overnight lows in the mid-50s in
the north, and 60s down south.

Front that just passed through Maine is going to stall in the
Atlantic, as a low pressure develops to our NW. Looking at some
clear skies in the north, with some haze, until clouds move back
over the region by afternoon. Some shortwave activity in the
Penobscot/Bangor and Downeast region will cause some light rain
showers. Max temperatures in the upper 70s tomorrow.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Zonal flow will be shifting to a more swrly flow as upr trof digs
into Quebec. Boundary will be sitting over the area with waves
riding along it. At this time it appears the best chance for rain
will be late Friday night into Saturday morning. Med range guidance,
including the latest GFS/CMC and EC, has cold front dropping south
out of Canada in the afternoon. Cannot rule out tstms in warm and
humid airmass ahead of the front and will continue with this idea.

Latest NAM on the other hand appears to be suffering from convective
feedback as tightly wound low heading off of the Delmarva Saturday
evening is impacting fropa, including keeping showers in longer and
winds out of the northeast. Have disregarded this solution as
majority of operational and ensemble model solutions do not show
this.

Showers will wind down Saturday evening, pulling east into New
Brunswick by Sunday morning. Skies will be clearing after midnight
with lows dipping into the 40s over the North Woods with locations
elsewhere dropping into the lower 40s. High pressure will keep sunny
conditions over the area on Sunday with highs around to slightly
above normal in the 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will remain over the region into early next week.
Cannot rule out an isolated shower moving in Monday afternoon but
depending on the strength of the ridge and the slow movement of
the digging upper low, precip may hold off until Tuesday
morning.

System looks to move fairly quickly as wave opens up aloft and zips
through on Tuesday evening, though given discrepancies have gone
with likely pops thru the day Wednesday. Showers look to continue in
wrap-around northwest flow thru the end of the period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
NEAR TERM:
KFVE/KCAR/KPQI/KHUL: Potential for thunderstorms at northern
terminals this afternoon as convective cells develop and move
through the area ahead of a front. These thunderstorms could
reduce visibility with heavy rain showers. Generally, however,
predominant conditions are VFR. Winds from the S at 5-10 kts,
becoming N/NW overnight.

KBGR/KBHB: Potential for thunderstorms at KBGR this afternoon
into evening as convective cells develop and move through the
area ahead of a front. These thunderstorms could reduce
visibility with heavy rain showers. Generally, however,
predominant conditions are VFR. Winds from the W at 5-10 kts,
becoming N/NE by tomorrow.

SHORT TERM:
Friday night-Saturday...MVFR/IFR in rain and possible storms in the
afternoon. SSE 5kts becoming W-SW 5-10kts in the afternoon.

Saturday night...MVFR improving to IFR late with showers ending. NW
5-10kts.

Sunday-Monday...Mainly VFR. NW 5-10kts, light Sunday night, then SE
5-10kts Monday.

Monday night-Tuesday...VFR/MVFR dropping to IFR late Monday night
in showers. S 5-10kts.

&&

.MARINE...
NEAR TERM: Winds and seas remain below Small Craft conditions
tonight into tomorrow. Seas at or below 3ft over the waters.
Winds from the S, becoming E/SE tomorrow. Rain showers tonight
into tomorrow. Potential for some patchy fog overnight. More
rain showers begin tomorrow, and continue through the weekend.

SHORT TERM: Winds remain below sca levels into early next week. Seas
climb above 5ft over the outer waters Sunday afternoon into the
evening hours in southerly swell.

&&

.CLIMATE...
Hot weather continues today with a few sites possibly approaching
daily record highs within the next hour. Temperatures will drop
into a more seasonable range tonight.

Caribou...record 87 in 1967
Houlton...record 89 in 1974
Millinocket...record 90 in 1967
Bangor...record 91 in 1934

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Air Quality Alert until 11 PM EDT this evening for MEZ029.
MARINE...None.

&&

Near Term...Brennan
Short Term...Buster
Long Term...Buster
Aviation...Brennan/Buster
Marine...Brennan/Buster
Climate...AStrauser/Buster
Hazardous weather outlook, Jun 5, 2:15 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
315 PM EDT Thu Jun 5 2025

MEZ001>006-010-011-015>017-031-032-061915-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
315 PM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

A cold front crosses the area this afternoon into this evening with
showers and thunderstorms. The greatest risk of storms will be
between Noon and 5 PM over the north and 3 PM and 8 PM over the
interior south. A few storms may become strong with gusty winds,
small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-061915-
Coastal Hancock-Coastal Washington-
315 PM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-061915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
315 PM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 5, 1:47 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Caribou ME
247 PM EDT Thu Jun 5 2025

MEZ011-015-031-051930-
Southern Penobscot ME-Southern Piscataquis ME-Central Penobscot ME-
247 PM EDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PISCATAQUIS AND
CENTRAL PENOBSCOT COUNTIES THROUGH 330 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milo, or near Brownville Junction, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dover-Foxcroft, Howland, Milo, Orneville, Lake View Plantation,
Lincoln, Enfield, Greenbush, Bradford, Brownville, Alton, Lagrange,
Sebec, Passadumkeag, Atkinson, Argyle, Medford, Maxfield, Lake View,
and Boyd Lake.

This includes the following highways...
 Interstate 95 between mile markers 205 and 222.
 State Highway 11 between Milo and Brownville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4517 6920 4535 6911 4531 6852 4505 6861
TIME...MOT...LOC 1847Z 282DEG 21KT 4527 6907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MStrauser
Special weather statement, Jun 5, 4:09 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
509 PM EDT Thu Jun 5 2025

MEZ004-052145-
Northern Piscataquis ME-
509 PM EDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PISCATAQUIS COUNTY
THROUGH 545 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chamberlain Lake, or 25 miles north of Ripogenus, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Branch Pond, Telos Lake, and northern Baxter State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4634 6934 4639 6882 4609 6882 4617 6934
TIME...MOT...LOC 2109Z 275DEG 31KT 4625 6924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MStrauser

The radar

The Caribou radar (KCBW), 110 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
June 5, 4:20 PM EST
Where
Piscataquis County, 7.64 mi E of Chamberlain Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.270, -69.190

Numerous trees were toppled and snapped near mile marker 54 of Pinkham Road...near Telos Road...in the vicinity of Fourth Lake by wind gusts estimated at up to 65 mph. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 5, 4:35 PM EST
Where
Piscataquis County, 18.19 mi N of Millinocket Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.980, -68.910

Around 100 trees were toppled or snapped along the North Peaks and Northwest Basin Trails in the vicinity of Russell Pond in Baxter State Park by wind gusts estimated at up to 60 mph. This damage appears to have been caused by outflow from a severe thunderstorm which tracked across northern portions of the park...several miles north of this location. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:40 PM EST to 4:50 PM EST
Where
Penobscot County, 11.13 mi NW of Augustine Pond Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.210, -68.740

An estimated 60 to 70 hardwood and softwood trees were toppled or snapped between mile marks 4 and 8 of Huber Road by wind gusts estimated at up to 70 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 5, 5:17 PM EST
Where
Aroostook County, 0.69 mi S of Knowles Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.190, -68.330

Trees were toppled near Knowles Corner by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Aroostook

When
June 5, 5:22 PM EST
Where
Aroostook County, 3.54 mi NW of Smyrna Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.160, -68.230

Trees were toppled on Route 212 near Clark Road by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Aroostook

When
June 5, 5:35 PM EST
Where
Aroostook County, 1.68 mi NE of Robinsons
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.490, -67.810

A tree was toppled along East Blaine Road by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Aroostook

When
June 5, 5:47 PM EST
Where
Aroostook County, 1.38 mi N of Wiley Rd
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.240, -67.880

A tree was toppled on to wires at 341 Station Road in Littleton by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Aroostook

When
June 5, 5:51 PM EST
Where
Aroostook County, 1.59 mi WSW of Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.260, -67.860

A tree was toppled on Ross Ridge Road in Littleton by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Aroostook

When
June 5, 5:54 PM EST
Where
Aroostook County, 0.84 mi SW of Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.260, -67.840

Trees were toppled across US Route 1 by wind gusts estimated at up to 60 mph. The trees temporarily blocked traffic.

Thunderstorm Wind, Aroostook

When
June 5, 5:55 PM EST
Where
Aroostook County, 0.84 mi NE of Littleton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.240, -67.820

A tree was toppled along Shaw Road by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Aroostook

When
June 5, 5:59 PM EST
Where
Aroostook County, 2.03 mi ESE of Littleton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.220, -67.790

Trees were toppled on to wires on Foxcroft Road by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Aroostook

When
June 5, 6:01 PM EST
Where
Aroostook County, 1.68 mi SE of Littleton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.210, -67.810

Trees were toppled at the intersection of Framingham and Carson Roads by wind gusts estimated at up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273915, 1273928, 1273990, 1273999, 1274005, 1274008, 1274006, 1274007, 1274009, 1274010, 1274011, 1274012.